Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Re: Blood pressure rise on medications

01/08/2008

Question:

I have controlled hypertension . I take toprol xl 150mg at 7;30am daily and Toprol xl 50mg + Cozaar 100mg at 7:30pm daily. This controls my daytime BP to less than 120/80 and my nightime BP to around 125/76. However, recently my BP went up to 150/84 at around 5:30pm and remained there even though I took my 7:30pm medications and has only decreased to 135/80 after 12hours. What can cause this rise on medications?. This has happened periodically since I developed hypertension. Should I be concerned? Any advice on this is appreciated. Seems my Bp is under control then goes out of control periodically.

Answer:

It is not unusual for blood pressure levels to change with time, even in people who are well controlled.  The vascular system is constantly remodeling itself, and arteries lose elasticity with increasing age.  That is why one has to recheck blood pressure levels periodically and adjust medications as needed.

In your case, the increased levels you find may be temporary.  If they are sustained, i.e. present at two or three readings separated by several days, you will need an adjustment in your regimen.

You may benefit from the addition of a low dose of a diuretic (e.g. 12.5 mg of hydrochlorothiazide per day).

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati